Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 46, NWS Albany, NY

June 29, 2005Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Jun 29, 2005, 12:05 PM EDT for Berkshire County, Massachusetts. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 12:05 PM EDT (16:05 UTC)
Expired
Jun 29, 2005, 1:02 PM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Berkshire County, MA

The radar

The Albany radar (KENX), 73 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 12:05 PM EDTTORNADOGreat Barrington, MAF0 NEAR THE AIRPORT. PATH LENGTH 200 YARDS. WIDTH 50 YARDS. MINOR DAMAGE.
Jun 29, 12:22 PM EDTTSTM WND DMGGreat Barrington, MATREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 291606
SVRALY
MAC003-291700-
/O.NEW.KALY.SV.W.0046.050629T1605Z-050629T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1205 PM EDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 100 PM EDT

* AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  GREAT BARRINGTON...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF LEE AND 8 MILES NORTH OF SANDISFIELD BY 1225 PM
  EDT
  OTIS BY 1255 PM EDT
  BECKET BY 100 PM EDT

LAT...LON 4211 7347 4205 7308 4269 7296 4269 7324

$$

GJM
2 follow-up statements
000 
WWUS51 KALY 291640
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1235 PM EDT WED JUN 29 2005

MAC003-291700-
/O.CON.KALY.SV.W.0046.000000T0000Z-050629T1700Z/
BERKSHIRE MA-
1235 PM EDT WED JUN 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 100 PM EDT FOR
BERKSHIRE COUNTY...

AT 1222 PM EDT...A SPOTTER REPORTED TREES DOWN IN GREAT BARRINGTON.
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH WILL CONTINUES OVER BERKSHIRE 
COUNTY THROUGH 100 PM.  

SEVERE THUNDERSTORMS WILL BE NEAR...
  SHEFFIELD AND NEW MARLBOROUGH BY 1245 PM EDT
  SAVOY BY 1245 PM EDT.

LAT...LON 4211 7347 4205 7308 4269 7296 4269 7324

$$

GJM
000 
WWUS51 KALY 291702
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
101 PM EDT WED JUN 29 2005

MAC003-291711-
/O.EXP.KALY.SV.W.0046.000000T0000Z-050629T1700Z/
BERKSHIRE MA-
101 PM EDT WED JUN 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR BERKSHIRE COUNTY EXPIRED AT
100 PM EDT...

THUNDERSTORMS OVER BERKSHIRE COUNTY HAVE WEAKENED. HOWEVER...HEAVY  
RAIN IS STILL OCCURRING IN SOME AREAS...AND A FLASH FLOOD WARNING IS 
IN EFFECT UNTIL 400 PM. 

LAT...LON 4211 7347 4205 7308 4269 7296 4269 7324

$$

GJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:00 AM EDT, 8 hours 5 minutes earlier.

Area forecast discussion, Jun 29, 4:00 AM EDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 AM EDT WED JUN 29 2005

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... COLD FRONT DROPS SOUTH
INTO REGION TODAY/TONIGHT THEN LIFTS BACK TO THE NORTH THURSDAY.
FRONT COMBINED WITH PASSAGE OF UPPER TROUGH WILL BE FOCUS FOR
SHOWERS AND THUNDERSTORMS INTO THIS EVENING.  SCATTERED CONVECTION
TUESDAY EVENING GRADUALLY DIMINISHED BUT LARGE BLOB OF CONVECTION IN
CENTRAL NEW YORK AT MIDNIGHT LASTED MUCH OF THE NIGHT.  TENDENCY HAS
BEEN TO SLOWLY WEAKEN AND TURN NORTHEAST SO IT MAY JUST BRUSH CWA.
OTHER SHOWERS POPPING UP TO OUR SOUTH.     WILL BLEND EARLY MORNING
POPS INTO 60-70 POPS FOR THE AFTERNOON.  DRIER AIR WILL WORK INTO
EXTREME NORTHWEST AND WILL LOWER POP THERE BY LATE PM. NAM MODEL
SOUNDINGS SHOW RELATIVELY SMALL INSTABILITY TODAY AND THAT COUPLED
WITH WEAK WIND FIELD FIELDS SHOULD LIMIT SEVERE THREAT ALTHOUGH
CANT RULE OUT ISOLATED PULSE SEVERE. NAM DEWPOINTS SEEM OK
TODAY..BUT IT MAY BE UNDERESTIMATING TEMPERATURES. WITH 850 MB
TEMPERATURES STILL NEAR 15C WONT TAKE MUCH SUN TO JUMP WELL ABOVE
MET MOS AS WITNESSED BY TUESDAYS PROCEEDINGS AS READINGS JUMPED
INTO THE MID 80S DESPITE CLOUDS INTO MID AFTERNOON. HEAVY RAIN WITH
SLOW MOVING/TRAINING CELLS MAY BE MORE OF AN ISSUE.

THURSDAY...RIDGE BUILDS BACK INTO AREA.  NAM MODEL SOUNDINGS SHOW
DECENT CAP.  DONT EXPECT MUCH IF ANY CONVECTION. WILL LOWER POPS
BUT LEAVE IN 20-30 RANGE FOR COLLABORATION PURPOSES.  TEMPERATURES
MAY AGAIN PUSH 90.

FRIDAY AND FRIDAY NIGHT...STRONG COLD FRONT WILL BRING END TO HEAT
AND HUMIDITY. IT WILL BRING OUR BEST THREAT OF SEVERE WEATHER.  850
MB FLOW STRENGTHENS TO NEAR 30 KTS AND 70-90 KT 250 MB APPROACHES
LATE FRIDAY WITH MODEST DIVERGENCE PROGGED OVER AREA AT 00Z
SATURDAY.  LATE ARRIVAL OF FRONT SHOULD ALLOW FOR PLENTY OF
HEATING.  SPC DAY3 SLIGHT RISK.

&&

.LONG TERM (FRIDAY NIGHT THROUGH MONDAY)... LESS WARM AND MUCH DRIER
WEATHER FOR HOLIDAY WEEKEND.  OVERALL OUR FORECASTS HAVE BEEN VERY
CONSISTENT.  A FEW GFS RUNS HAVE SHOWED A MINOR DISTURBANCE MOVING
THROUGH SATURDAY...BUT 00Z RUN THIS MORNING LOOKS QUIET.  WARMER AND
MORE HUMID AIR BEGINS TO ARRIVE BY LATE MONDAY.  00Z GFS CONTINUES
TO SUPPORT CURRENT TUESDAY FORECAST SHOWERS THREAT AS WEAK FRONT
MOVES INTO THE NORTHEAST.

&&

.CLIMO....CURRENT AVERAGE JUNE TEMP OF 72.6 WOULD PUT US TIED FOR
7TH WARMEST JUNE.  WE COULD EDGE INTO SIXTH PLACES...ESPECIALLY IF
WE CAN BUMP TEMPS UP TODAY WITH A LITTLE SUN.

&&

.AVIATION...GENERALLY MVFR/VFR CONDITIONS WILL PERSIST THROUGH THE
PERIOD. VSBYS GENERALLY 3-5SM BR-HZ WITH SCT025 UNTIL 09Z-11Z AT
WHICH TIME SCT SHRA/TSRA WILL MOVE INTOREGION DROPPING VISIBILITIES
TO 2SM AND OVC025.  WILL STILL BE A THREAT OF SHRA/TSRA THROUGH THE
AFTERNOON AND EARLY EVENING HOURS WITH MAINLY VFR CONDITIONS AND
VSBYS MOSTLY P6SM. WINDS S-SW UNDER 10 KTS THROUGH THE PERIOD.
&&

.FIRE WEATHER...MINIMUM RELATIVE HUMIDITY WILL BE RUNNING PRETTY
HIGH TODAY AND THURSDAY WITH MINIMUM RH VALUES GENERALLY 50 TO 75
PERCENT. AS HAS BEEN THE CASE MOST NIGHTS...EXCELLENT RH RECOVERY
EXPECTED TONIGHT WITH RH VALUES INCREASING TO 85 TO 100 PERCENT.
SURFACE WIND WILL BE LIGHT SOUTH TO SOUTHWEST THROUGH THE
PERIOD...LESS THAN 10 KNOTS. LOCALLY HEAVY RAINFALL EXPECTED AGAIN
TODAY AND THURSDAY WITH SHRA/TSRA AS HUMID AIRMASS REMAINS IN PLACE.
&&

.HYDROLOGY...MOST STREAMS AND RIVERS ARE NEAR NORMAL FOR THIS TIME
OF THE YEAR. THAT MEANS LESS THAN HALF BANK FULL.  RAINFALL OVER THE
NEXT FEW DAYS MAY BE LOCALLY HEAVY.  HOWEVER...IT IS NOT EXPECTED TO
BE WIDESPREAD ENOUGH TO SUFFICIENTLY COVER ANY PARTICULAR RIVER
BASIN TO PRODUCE SIGNIFICANT FLOODING.  THE WEATHER WILL BECOME
DRIER AND COOLER OVER THE WEEKEND.  NO FLOODING DUE TO RAINFALL IS
EXPECTED ON THE RIVERS IN EASTERN NEW YORK AND WESTERN NEW
ENGLAND...BUT SMALL STREAMS AND CREEKS WILL BE SUSCEPTIBLE TO
LOCALLY HEAVY RAINFALL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jun 29, 4:55 AM EDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
455 AM EDT WED JUN 29 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
455 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...SCATTERED THUNDERSTORMS TODAY...MAINLY DURING THE
AFTERNOON. LOCALLY HEAVY RAIN POSSIBLE WITH SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...

ONLY ISOLATED THUNDERSTORMS THURSDAY.  MORE WIDESPREAD THUNDERSTORMS
FRIDAY AND FRIDAY EVENING WITH SOME POTENTIAL FOR SEVERE STORMS.
A CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORTS OF RAINFALL
GREATER THAN 1 INCH WILL BE APPRECIATED.

In the hours before

Local storm report, Jun 29, 11:31 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1131 AM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     MANCHESTER CENTER       43.18N 73.04W
06/27/2005                   BENNINGTON         VT   COUNTY OFFICIAL

            TREES DOWN.

&&

OKEEFE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:03 PM EDTFlash Flood WarningALYBerkshire4 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.